Alert archive / Alabama / Flash Flood Watches in 2011

Flash Flood Watch 5, NWS Birmingham, AL

January 1, 2011Etowah County, St. Clair County, Alabama

NWS Birmingham, AL issued this flash flood watch at Jan 1, 2011, 3:36 AM CST for Etowah County, St. Clair County, Alabama. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2011, 3:36 AM CST (09:36 UTC)
Expired
Jan 1, 2011, 12:00 PM CST
In force
8 hr
Issued by
NWS Birmingham, AL
Flood severity
None

Counties Etowah County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 96 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 9.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2011-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2011-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 270 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
270 m²/s²
0-3 km storm-relative helicity
398 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

571 
WGUS64 KBMX 010936
FFABMX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
336 AM CST SAT JAN 1 2011

...EXCESSIVE RAINFALL EXPECTED THIS MORNING...

.A HEAVY RAINFALL EVENT WILL CONTINUE ACROSS THE WESTERN AND
NORTHERN HALF OF CENTRAL ALABAMA. AVERAGE STORM TOTAL RAINFALL
AMOUNTS OVER THE FLASH FLOOD WATCH AREAS WILL BE 2 TO 3 INCHES.
THERE MAY BE HIGHER LOCALIZED TOTALS. SOME LOW-LYING AREAS WILL
LIKELY FLOOD.

ALZ018-026-011800-
/O.EXA.KBMX.FF.A.0005.000000T0000Z-110101T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ETOWAH-ST. CLAIR-
INCLUDING THE CITIES OF...GADSDEN...PELL CITY...MOODY
336 AM CST SAT JAN 1 2011

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON CST TODAY...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS EXPANDED THE

* FLASH FLOOD WATCH TO INCLUDE PORTIONS OF CENTRAL ALABAMA AND 
 NORTHEAST ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
 ALABAMA...ST. CLAIR. IN NORTHEAST ALABAMA...ETOWAH.

* UNTIL NOON CST TODAY

* STRONG SOUTHERLY FLOW WILL BRING IN GULF MOISTURE AHEAD OF A
  SLOW MOVING COLD FRONT THIS MORNING. EXTENDED PERIODS OF
  MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH LOW- LYING
  AREAS LIKELY TO FLOOD. AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES
  ARE EXPECTED THROUGHOUT MUCH OF THE WATCH AREA. STAY AWARE OF
  POSSIBLE UPGRADES TO FLASH FLOOD WARNINGS THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

ALZ011>015-017-022>025-030>034-039-011800-
/O.CON.KBMX.FF.A.0005.000000T0000Z-110101T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-PICKENS-TUSCALOOSA-
JEFFERSON-SHELBY-SUMTER-GREENE-HALE-PERRY-BIBB-MARENGO-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...JASPER...ONEONTA...CARROLLTON...
TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...
ALABASTER...LIVINGSTON...EUTAW...GREENSBORO...MOUNDVILLE...
MARION...CENTREVILLE...DEMOPOLIS...LINDEN
336 AM CST SAT JAN 1 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CST TODAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL ALABAMA...NORTHWEST ALABAMA AND WEST 
 CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
 ALABAMA...BIBB...BLOUNT...JEFFERSON...PERRY...SHELBY AND 
 WALKER. IN NORTHWEST ALABAMA...MARION AND WINSTON. IN WEST 
 CENTRAL ALABAMA...FAYETTE...GREENE...HALE...LAMAR...MARENGO...
 PICKENS...SUMTER AND TUSCALOOSA.

* UNTIL NOON CST TODAY

* STRONG SOUTHERLY FLOW WILL BRING IN GULF MOISTURE AHEAD OF A
  SLOW MOVING COLD FRONT THIS MORNING. EXTENDED PERIODS OF
  MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH LOW- LYING
  AREAS LIKELY TO FLOOD. AVERAGE RAINFALL AMOUNTS OF 2 TO 3 INCHES
  ARE EXPECTED THROUGHOUT MUCH OF THE WATCH AREA. STAY AWARE OF
  POSSIBLE UPGRADES TO FLASH FLOOD WARNINGS THIS MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
1 follow-up statement
671 
WGUS64 KBMX 011222
FFABMX

FLOOD WATCH
NATIONAL WEATHER SERVICE BIRMINGHAM AL
622 AM CST SAT JAN 1 2011

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING SLOWLY EASTWARD...

ALZ011>014-022-011330-
/O.CAN.KBMX.FF.A.0005.000000T0000Z-110101T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARION-LAMAR-FAYETTE-WINSTON-PICKENS-
INCLUDING THE CITIES OF...HAMILTON...SULLIGENT...VERNON...
FAYETTE...DOUBLE SPRINGS...CARROLLTON
622 AM CST SAT JAN 1 2011

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST ALABAMA AND WEST
CENTRAL ALABAMA HAS BEEN CANCELLED. THE HEAVY RAINFALL HAS MOVED
EAST OF THE AREA AND THE THREAT OF ADDITIONAL FLOODING HAS ENDED.

$$

ALZ015-017-018-023>026-030>034-039-011800-
/O.CON.KBMX.FF.A.0005.000000T0000Z-110101T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WALKER-BLOUNT-ETOWAH-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-SUMTER-
GREENE-HALE-PERRY-BIBB-MARENGO-
INCLUDING THE CITIES OF...JASPER...ONEONTA...GADSDEN...
TUSCALOOSA...BIRMINGHAM...HOOVER...COLUMBIANA...PELHAM...
ALABASTER...PELL CITY...MOODY...LIVINGSTON...EUTAW...GREENSBORO...
MOUNDVILLE...MARION...CENTREVILLE...DEMOPOLIS...LINDEN
622 AM CST SAT JAN 1 2011

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL NOON CST TODAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF CENTRAL ALABAMA...NORTHEAST ALABAMA AND WEST 
 CENTRAL ALABAMA...INCLUDING THE FOLLOWING AREAS...IN CENTRAL 
 ALABAMA...BIBB...BLOUNT...JEFFERSON...PERRY...SHELBY...ST. 
 CLAIR AND WALKER. IN NORTHEAST ALABAMA...ETOWAH. IN WEST 
 CENTRAL ALABAMA...GREENE...HALE...MARENGO...SUMTER AND 
 TUSCALOOSA.

* UNTIL NOON CST TODAY

* STRONG SOUTHERLY FLOW WILL BRING IN GULF MOISTURE AHEAD OF A
  SLOW MOVING COLD FRONT THIS MORNING. EXTENDED PERIODS OF
  MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH LOW- LYING
  AREAS LIKELY TO FLOOD. AVERAGE RAINFALL AMOUNTS OF 1 TO 3 INCHES
  ARE EXPECTED THROUGHOUT MUCH OF THE WATCH AREA. STAY AWARE OF
  POSSIBLE UPGRADES TO FLASH FLOOD WARNINGS THIS MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood watch went out at Jan 1, 12:29 AM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Jan 1, 12:29 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1229 AM CST SAT JAN 1 2011

.UPDATE...FOR WIND ADVISORY.

&&

.DISCUSSION...

OVERALL NOT MUCH OF A CHANGE TO THE FORECAST IN REGARDS TO THE
TEMPERATURE TRENDS AND FLOODING THREAT. WILL ONLY BE MAKING SOME
TWEAKS HERE. CLOUD COVER AND INSULATION WILL KEEP TEMPERATURES FROM
GOING REALLY ANYWHERE TONIGHT AHEAD OF THE FRONT THAT WILL WORK
THROUGH SATURDAY.

RIGHT NOW ISOLATED THUNDERSTORMS OUT THERE THIS EVENING WITH THE
STRONGEST STORMS BACK TO OUR WEST. THE BIGGEST THREAT FOR THE
EVENING AND OVERNIGHT WILL BE THE FLOODING THREAT. HOWEVER...THERE
DOES APPEAR TO BE THREAT FOR SEVERE THUNDERSTORMS AND EVEN ISOLATED
TORNADOES ACROSS THE WESTERN PORTIONS OF THE AREA. WE ARE CURRENTLY
WATCHING A COMPLEX MOVE INTO SOUTHWESTERN PORTIONS OF CENTRAL
ALABAMA THAT HAS BEEN TORNADIC AT TIMES THIS EVENING. THIS CELL HAS
WEAKENED AND WILL CONTINUE TO DO SO AS IT MOVES EAST. DEWPOINTS
REMAIN IN THE 50S ACROSS THE WESTERN TWO-THIRDS OF THE AREA...WITH A
FEW LOW END 60S IN THE FAR SOUTH. WE WILL CONTINUE TO SEE DEWPOINTS
RISE ACROSS THE WEST THROUGH THE EVENING AND AS WE APPROACH THE NEW
YEAR THE THREAT WILL INCREASE...ESPECIALLY ACROSS WESTERN AREAS.

WHILE THE ENVIRONMENT REMAINS IN A HIGH SHEAR...LOW CAPE SITUATION
THIS WILL BEGIN TO CHANGE AS A SECONDARY SHORTWAVE BEGINS TO SWEEP
THROUGH THE AREA. THIS IS ALREADY TRIGGERING THE STORMS ACROSS
LOUISIANA AND MISSISSIPPI THIS EVENING. AS THIS SHORTWAVE ROLLS
THROUGH THE POTENTIAL INCREASES ACROSS WESTERN ALABAMA.

UPDATES WILL BE OUT SOON.

&&

.AVIATION...06Z TAF DISCUSSION.

SCATTERED SH CONTINUE TO PLAGUE THE NORTHERN SITES THIS EVENING.
THIS TREND WILL PERSIST FOR AT LEAST THE NEXT 12-14 HOURS AS THE
FRONT IS STILL A WAYS TO THE WEST...BUT BEFORE THE FRONT GETS
HERE...WIDESPREAD TS WILL BE THE STORY.

CIGS AND VIS WILL CONTINUE TO DETERIORATE TONIGHT.  A FEW SITES ARE
SEEING VFR...BUT EVERYONE WILL FALL TO IFR DURING THE OVERNIGHT AND
INTO THE MORNING AS RAIN INTENSIFIES.

WINDS WILL REMAIN GUSTY OUT OF THE SOUTHEAST...BUT IT LOOKS LIKE
FROPA COULD BE AS EARLY AS 16Z AT TCL AND MOVE THROUGH MGM/TOI BY
00-01Z.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST THROUGH THE END OF THE 2010/2011 WINTER
SEASON. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND
MONITORED FOR ACCURACY.

&&

.HYDROLOGY...RIVER OUTLOOK.

MOST OF THE HEAVIER RAINFALL TONIGHT AND SATURDAY IS EXPECTED TO
FALL IN THE TOMBIGBEE AND WARRIOR RIVER BASINS. CURRENT
PROJECTIONS SHOW THAT WHILE A 1.5 TO 2 INCH BASIN AVERAGE WILL
CREATE SIGNIFICANT RISES ON THE TOMBIGBEE AND WARRIOR
BASINS...CURRENT LEVELS ARE LOW ENOUGH TO KEEP AREA FORECAST
POINTS FROM GOING INTO FLOOD. IT WOULD TAKE CLOSER TO 2.5 OR 3
INCHES FOR WIDESPREAD MINOR FLOODING TO OCCUR.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT CST TONIGHT THROUGH SATURDAY
MORNING FOR THE FOLLOWING COUNTIES: BIBB...BLOUNT...FAYETTE...
GREENE...HALE...JEFFERSON...LAMAR...MARENGO...MARION...PERRY...
PICKENS...SHELBY...SUMTER...TUSCALOOSA...WALKER...WINSTON.

WIND ADVISORY UNTIL 9 AM FOR ALL OF CENTRAL ALABAMA.

&&

16/27/88
Hazardous weather outlook, Jan 1, 12:45 AM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1245 AM CST SAT JAN 1 2011

ALZ011>015-017>050-020015-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
1245 AM CST SAT JAN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OVERNIGHT.

MODERATE TO HEAVY RAIN IS EXPECTED TO BEGIN IN WESTERN ALABAMA
OVERNIGHT AS STORMS WILL HAVE A TENDENCY TO TRAIN OVER THE SAME
LOCATION AND COULD RESULT IN LOCALIZED FLOODING.

ALONG WITH THE HEAVY RAIN...THERE IS A SMALL THREAT FOR SCATTERED
SEVERE THUNDERSTORMS. THE THREAT WOULD INCLUDE DAMAGING
WINDS...HAIL...AND ISOLATED TORNADOES...MAINLY ALONG AND WEST OF A
LINE FROM ONEONTA TO CENTREVILLE TO LINDEN. THE HIGHEST POTENTIAL
FOR THIS ACTIVITY THROUGH 6 AM WILL REMAIN WEST OF A CORDOVA...TO
TUSCALOOSA...TO DEMOPOLIS LINE.

STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT.
SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE
POSSIBLE THROUGH THE MORNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A THREAT OF PROLONGED HEAVY RAINFALL ESPECIALLY IN WESTERN
ALABAMA THROUGH SATURDAY...NEW YEARS DAY. THE EXPECTED RAINFALL BY
THE MORNING MAY BE HEAVY ENOUGH TO PRODUCE LOCALIZED FLOODING.

THE THREAT WILL CONTINUE FOR ISOLATED STRONG TO SEVERE
STORMS...MAINLY ALONG AND WEST OF INTERSTATE 65 UNTIL NOON.
DAMAGING WINDS WILL BE THE MAIN THREAT...ALTHOUGH AN ISOLATED
TORNADO CAN NOT BE RULED OUT.

STRONG GUSTY WINDS WILL ALSO BE POSSIBLE AHEAD OF THE COLD FRONT.
SUSTAINED WINDS OF 15 TO 20 MPH AND GUSTS UP TO 30 MPH WILL BE
POSSIBLE THROUGH THE MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
OVERNIGHT AND SATURDAY MORNING.

In the hours before

Local storm report, Jan 1, 2:38 AM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
238 AM CST SAT JAN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     TSTM WND DMG     1 S VERNON              33.74N 88.11W
01/01/2011                   LAMAR              AL   EMERGENCY MNGR

            MULTIPLE TREES DOWN ON HIGHWAY 17.

&&

SUNGER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:43 PM CSTSpecial Weather StatementBMXPickens47 min
Dec 31, 11:15 PM CSTAreal Flood AdvisoryBMXMarion, Walker, Winston3 hr
Jan 1, 12:28 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more9 hr
Jan 1, 12:57 AM CSTSevere Thunderstorm WarningBMXMarion, Winston33 min
Jan 1, 1:17 AM CSTFlash Flood WarningBMXFayette, Lamar, Marion, Walker, Winston4 hr
Jan 1, 1:53 AM CSTSevere Thunderstorm WarningBMXFayette, Lamar, Marion37 min
Jan 1, 2:26 AM CSTTornado WarningBMXFayette, Lamar, Marion, Walker34 min
Jan 1, 2:27 AM CSTTornado WarningBMXPickens48 min
Jan 1, 3:10 AM CSTTornado WarningBMXPickens, Tuscaloosa35 min
Jan 1, 3:37 AM CSTFlash Flood WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston3 hr
Jan 1, 3:37 AM CSTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter38 min
Jan 1, 4:13 AM CSTSevere Thunderstorm WarningBMXFayette, Greene, Pickens, Sumter, Tuscaloosa47 min
Jan 1, 4:36 AM CSTSevere Thunderstorm WarningBMXBibb, Blount, Greene, Hale, Jefferson, Marengo and 3 more39 min
Jan 1, 5:27 AM CSTSevere Thunderstorm WarningBMXBibb, Greene, Hale, Perry, Sumter, Tuscaloosa48 min
Jan 1, 5:46 AM CSTAreal Flood AdvisoryBMXTuscaloosa3 hr
Jan 1, 9:29 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter24 hr

Nearby

Flash Flood Watches in Alabama, 2011Every flash flood watch in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.